Alert archive / South Carolina / Frost Advisories in 2018
Frost Advisory 3, NWS Columbia, SC
NWS Columbia, SC issued this frost advisory at Oct 21, 2018, 3:45 AM EDT for 16 counties in South Carolina; 5 counties in Georgia. It took effect at Oct 22, 2018, 2:00 AM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Oct 21, 2018, 3:45 AM EDT (07:45 UTC)
- In effect from
- Oct 22, 2018, 2:00 AM EDT
- Expired
- Oct 22, 2018, 9:00 AM EDT
- In force
- 7 hr
- Issued by
- NWS Columbia, SC
All 21 counties
Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 7.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 1165 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
110 WWUS72 KCAE 210745 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 345 AM EDT Sun Oct 21 2018 ...Gusty Winds on Area lakes Tonight into Sunday... .It will be breezy behind a cold front tonight into Sunday. A strong temperature gradient between the relatively warm lakes and much cooler ambient air will cause gusty winds that could lead to hazardous boating conditions. GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 211930- /O.NEW.KCAE.FR.Y.0003.181022T0600Z-181022T1300Z/ /O.CON.KCAE.LW.Y.0018.000000T0000Z-181021T1800Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg, and Denmark 345 AM EDT Sun Oct 21 2018 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY... The National Weather Service in Columbia has issued a Frost Advisory, which is in effect from 2 AM to 9 AM EDT Monday. A Lake Wind Advisory remains in effect until 2 PM EDT this afternoon. * TEMPERATURES...Falling into the lower to middle 30s by sunrise Monday morning. * WINDS...Northwest 15 to 20 knots with gusts 25 to 30 knots through early afternoon today. * IMPACTS...Strong winds and rough waves on area lakes will create hazardous conditions for small craft through early this afternoon. Areas of frost Monday morning could cause damage to sensitive outdoor plants if not properly protected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Lake Wind Advisory indicates that winds will cause rough chop on area lakes. Small boats will be especially prone to capsizing. A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
2 follow-up statements
301 WWUS72 KCAE 211546 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 1146 AM EDT Sun Oct 21 2018 ...Lake Wind Advisory/Frost Advisory... .It will be breezy this afternoon as Canadian high pressure builds into the area. Boating conditions will be hazardous. The pressure gradient will diminish later this afternoon as the ridge gets closer to the area. Winds will become light and variable this evening. It will be cold tonight and much of central South Carolina and the Central Savannah River Area of Georgia will have frost. GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 220000- /O.CON.KCAE.LW.Y.0018.000000T0000Z-181021T1800Z/ /O.CON.KCAE.FR.Y.0003.181022T0600Z-181022T1300Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg, and Denmark 1146 AM EDT Sun Oct 21 2018 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY... * TEMPERATURES...Lows in the 30s tonight. Much of the area will have frost. * WINDS...Northwest 15 to 20 knots with gusts around 25 knots early this afternoon. * IMPACTS...Strong winds and rough waves on area lakes will create hazardous conditions for small craft. Frost could harm sensitive outdoor vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Lake Wind Advisory indicates that winds will cause rough chop on area lakes. Small boats will be especially prone to capsizing. A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
920 WWUS72 KCAE 211809 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 209 PM EDT Sun Oct 21 2018 ...Frost Advisory... .An approaching cold pressure ridge will extend through the area late tonight. Winds will be light. Much of central South Carolina and the Central Savannah River Area of Georgia will have frost. GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 221300- /O.EXP.KCAE.LW.Y.0018.000000T0000Z-181021T1800Z/ /O.CON.KCAE.FR.Y.0003.181022T0600Z-181022T1300Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg, and Denmark 209 PM EDT Sun Oct 21 2018 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY... * TEMPERATURES...Lows in the 30s tonight. Much of the area will have frost. * IMPACTS...Frost could harm sensitive outdoor vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. You may want to take precautions to protect plants sensitive to frost. && $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this frost advisory went out at Oct 21, 3:44 AM EDT, 1 minute earlier.
Area forecast discussion, Oct 21, 3:44 AM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Columbia SC
344 AM EDT Sun Oct 21 2018
.SYNOPSIS...
Cold and dry high pressure builds across the area into Monday.
High pressure will weaken in place and provide moderating temps
back to near normal Tuesday into Wednesday. A reinforcing shot
of Canadian air will lower temps back down again for Thursday
behind a dry frontal passage. An area of low pressure riding by
to our south could spread some moisture north into our region
late Friday/early Saturday time frame, but confidence on
specifics limited.
&&
.NEAR TERM /THROUGH TODAY/...
An upper level trough will move eastward away from the East Coast
today. Surface high pressure centered over the MS River Valley this
morning will build east into the region. A cold and dry airmass over
the area will provide sunny skies and below normal temperatures.
Afternoon high temperatures are only expected to reach the low to
mid 60s.
A tight pressure gradient combined with cold air advection will
produce breezy conditions this morning. Could see frequent wind
gusts 25 to 30 knots on area lakes. A Lake Wind Advisory is in
effect until 2 pm. Winds will diminish this afternoon as the
pressure gradient relaxes.
&&
.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
Tonight should bring some of the coldest temperatures to the
area that we have felt in quite some time. Under clear skies,
dry air, and light winds, the cwa will have ideal radiational
cooling conditions overnight. Dewpoints forecast to be in the
lower 30s. Have gone slightly below some of the guidance numbers
due to these expected conditions. Low temperatures by Monday
morning will be in the lower to middle 30s in many areas. Areas
of frost are expected early Monday morning across the majority
of the cwa. Have issued a Frost Advisory for the entire cwa.
After the cold start, Monday should warm up a few degrees from
Sundays highs as winds eventually turn more out of the south
during the afternoon. Temperature in the middle to upper 60s
expected.
High pressure will keep the area dry through Monday night, and
temperatures will begin to slowly rebound through Wednesday
night. Highs will be in the mid 60s to low 70s, with overnight
lows in the 40s to near 50.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
Models still showing a developing wedge Thursday and Friday as
surface high pressure remains in place while warmer air aloft
moves in from the southwest. Rain chances should be on the increase
due to moisture from the south riding up over the surface wedge
through much of the period. Have continue with a forecast with
a low chance of rain. Temperatures cool back down under the
wedge due to expected cloud cover, light rainfall, and surface
cold advection.
&&
.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
High confidence for VFR conditions throughout the TAF period.
Last batch of high clouds to cross the TAF sites this morning...
then a dry and cold airmass will take hold.
Northwest winds 10 to 15 knots with occasional gusts near 20 knots
this morning as cold air advection and surface pressure gradient
increases. Guidance suggests weak low-level inversion, so continued
a period of LLWS through 12Z. After 12Z, winds become more
northerly. Winds expected to diminish during the afternoon as the
pressure gradient relaxes.
EXTENDED AVIATION OUTLOOK...No significant impacts expected through
Thursday.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Frost Advisory from 2 AM to 9 AM EDT Monday for GAZ040-063>065-
077.
Lake Wind Advisory until 2 PM EDT this afternoon for GAZ040-
063>065-077.
SC...Frost Advisory from 2 AM to 9 AM EDT Monday for SCZ015-016-018-
020>022-025>031-035>038-041.
Lake Wind Advisory until 2 PM EDT this afternoon for SCZ015-
016-018-020>022-025>031-035>038-041.
&&Hazardous weather outlook, Oct 21, 3:45 AM EDT, 0 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 345 AM EDT Sun Oct 21 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-220745- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 345 AM EDT Sun Oct 21 2018 ...LAKE WIND ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory through early this afternoon. Frost Advisory late tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Frost Advisory early Monday Morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Frost Advisories in South Carolina, 2018Frost Advisories in Georgia, 2018Every frost advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.